MAUDE Adverse Event Report: COVIDIEN EEA; STAPLER, SURGICAL

COVIDIEN EEA; STAPLER, SURGICAL
Model Number EEAXL2535
Medical Device Problem Codes Failure to Form Staple (2579); Incomplete or Inadequate Connection (4037)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 10/19/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D10 concomitant product: eeaxl2535, eeaxl2535 eea xl 25mm-3.5 sgl use stap, (lot number: p5e0879).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, during a thoracic surgery, the surgeon passed a 23-mm circular stapler through the esophagus to the gastric fundus, located the anastomosis site and opened it, and then assembled the circular stapler, which was difficult to click; the orange segment was felt and hidden.The approximation began, and the suture felt disassembled.The surgeon decided to stop and withdraw the stapler.Indeed, the anvil was observed with unassembled staples.The surgeon restarted the process, reassembled it again with difficulty until the orange segment was hidden, and the shot was fired.Upon removing the stapler, the anastomosis was observed to be completely open, with no staples formed, and the anvil was displaced again.The surgical time was extended by three hours.The hospitalization was also extended.
 
Additional Manufacturer Narrative
Correction: b5.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, during a thoracic surgery, the surgeon passed a 25 mm circular stapler through the esophagus to the gastric fundus, located the anastomosis site and opened it, and then assembled the circular stapler, which was difficult to click; the orange segment was felt and hidden.The approximation began, and the suture felt to be disassembled.The surgeon decided to stop and withdraw the first circular stapler.Indeed, the anvil was observed with unassembled suture.Upon removing the suture, the anastomosis is observed to be completely open, with no staples formed.The surgeon restarted the process using a second circular stapler and reassembled it again with difficulty until the orange segment was hidden and the shot was fired.Upon removing the second stapler, the anastomosis was observed to be completely open, with no staples formed, and the anvil was displaced again.The surgical time was extended by three hours.The hospitalization was also extended.
 
Additional Manufacturer Narrative
Additional information: b5, g3 medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, during a thoracic surgery, the surgeon passed a 25 mm circular stapler through the esophagus to the gastric fundus, located the anastomosis site and opened it, and then assembled the circular stapler, which was difficult to click; the orange segment was felt and hidden.The approximation began, and the suture felt to be disassembled.The surgeon decided to stop and withdraw the first circular stapler.Indeed, the anvil was observed with unassembled suture.Upon removing the suture, the anastomosis is observed to be completely open, with no staples formed.The surgeon restarted the process using a second circular stapler and reassembled it again with difficulty until the orange segment was hidden and the shot was fired.Upon removing the second stapler, the anastomosis was observed to be completely open, with no staples formed, and the anvil was displaced again.A new 23mm circular stapler was used to resolve the issue.The surgical time was extended by three hours.The hospitalization was also extended.
 
Additional Manufacturer Narrative
Additional information: g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was not returned, but a photo was available for evaluation.Visual inspection noted one circular stapler with the anvil attached.There was a staple protruding from the cartridge.Other photos showed the inside of the patient, where multiple unformed staples were visible in the tissue.It was reported that the staples had poor formation.The reported issue was confirmed.The most likely cause could not be established from the information available.It was also reported that the anvil was difficult to attach.The reported issue could not be confirmed.The most likely cause could not be established from the information available.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
EEA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key23519273
Report Number2647580-2025-03339
Device Sequence Number9741995
Product Code GAG
UDI-Device Identifier10884523006124
UDI-Public(01)10884523006124(17)300430(10)P5E0879
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K221003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEEAXL2535
Device Catalogue NumberEEAXL2535
Device Lot NumberP5E0879
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2025
Supplement Date Received by Manufacturer11/14/2025
11/18/2025
01/19/2026
Initial Report FDA Received Date11/10/2025
Supplement Report FDA Received Date11/14/2025
12/10/2025
01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11
Outcome Attributed to Adverse Event Hospitalization;
Patient SexMale